Hail, Osage
- When
- August 17, 3:51 PM CST
- Where
- Osage County, 2 mi W of Burlingame
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -95.867
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 2:08 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT TUE AUG 17 2004 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS PRECIPITATION CHANCES WEDNESDAY NIGHT THROUGH FRIDAY MORNING. LATEST SURFACE OBJECTIVE ANALYSIS HAD FRONTAL BOUNDARY EXTENDING FROM NEAR KMCI TO KTOP TO JUST SOUTH OF SALINA AT 19Z. SOME SPOTTY CUMULUS HAVE BEEN FORMING ALONG THE BOUNDARY ACROSS EAST CENTRAL KANSAS INTO MISSOURI IN INSTABILITY AXIS. LATEST LAPS DATA SHOWS WEAK CONVERGENCE ALONG THE BOUNDARY WITH WEAKENING CAP. UPPER AIR SATELLITE ANALYSIS HAS AN UPPER TROUGH OVER UTAH MOVING THROUGH THE RIDGE WITH TROUGH CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY. SURFACE BOUNDARY ACROSS THE CWA IS FORECAST TO DISSIPATE THIS EVENING WITH SOUTHERLY WINDS DEVELOPING OVERNIGHT AHEAD OF NEXT COLD FRONT DROPPING INTO NEBRASKA BY 12Z WEDNESDAY. THE FRONT IS FORECAST TO MOVE TO NEAR THE NEBRASKA/KANSAS BORDER BY 00Z THURSDAY THEN MOVE SOUTH INTO NORTHERN KANSAS WEDNESDAY NIGHT AND INTO SOUTHERN KANSAS ON THURSDAY. ABOVE MENTIONED UPPER LOW WILL MOVE OUT INTO PLAINS WEDNESDAY NIGHT AND THURSDAY. BACKING LOW AND MID LEVEL WINDS AHEAD OF THE UPPER SYSTEM WILL ADVECT A GOOD MOISTURE PLUME ACROSS CENTRAL AND EASTERN KANSAS WEDNESDAY NIGHT AND THURSDAY WHICH WILL INCREASE THE LIKELIHOOD FOR CONVECTION AND HEAVY RAIN POTENTIAL. HAVE INCREASED POPS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE LEANED TOWARD THE FASTER GFS ON FRIDAY AND HAVE CONTINUED LOW POPS IN EAST CENTRAL KANSAS THROUGH THE AFTERNOON. THEREAFTER WENT DRY FRIDAY NIGHT WITH THE UPPER TROUGH MOVING EAST INTO MISSOURI. HAVE LOWERED TEMPERATURES THURSDAY AND FRIDAY FROM PREVIOUS FORECAST INTO THE UPPER 70S TO LOWER 80S WITH MORE CLOUDS AND PRECIPITATION EXPECTED. FOR THE EXTENDED PERIOD OF SATURDAY THROUGH TUESDAY A MORE ZONAL FLOW DEVELOPS OVER THE WEEKEND BUT THEN MODELS DIVERGE ON MONDAY AND TUESDAY WITH GFS DROPPING A H5 TROUGH ACROSS THE PLAINS ON MONDAY AND THE ECMWF KEEPING SYSTEM FURTHER NORTH AND A SHIFT TO A SOUTHWEST FLOW PATTERN OVER THE PLAINS. HAVE LEFT FORECAST DRY FOR NOW DUE TO UNCERTAINTY. TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER 80S BY SUNDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SPOTTER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT TUE AUG 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 342 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER WEDNESDAY AFTERNOON...THEN ACROSS ALL OF THE AREA WEDNESDAY NIGHT THROUGH FRIDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY WHICH MAY CAUSE PONDING OF WATER IN LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417353, 5417354, 5417355.